question-icon

Pulmonary ablation,aggressive massage over catheter,hematoma,left testicle bleeding

default
Posted on Sun, 27 May 2012
Question: My husband recently had a pulmonary ablation for afib April 27. The procedure thus far has been successful. However, during the hospitalization the nurses aid got him up to go to the bathroom. After he got in bed she aggressively messaged his left groin and than proceeded to put excessive pressure over the where the catheter was inserted. Over the next few days a large hematoma developed including bleeding into the left testicle. The RN and cardiologist were informed but dismissed the issue. My husband now has difficulty getting and maitaining an erection. He has no hx of this and no htn,cad
doctor
Answered by Dr. Robert Galamaga (1 hour later)
Hello and thanks for the query.

I understand your concern and in your husband's case I am sure this has created some anxiety.

As far as the hematoma is concerned, this is not uncommon. A large catheter sheath is used in order to allow for the ablation hardware to pass through to the heart and sometimes the clot can become unstable and leak as occurred in your husband's case. This is a large blood vessel so quite a bit of bleeding can occur.

Gravity will generally send the fluid from the hematoma downward and typically this can lead to a significant and uncomfortable degree of swelling in the scrotum. I can understand why this might affect erectile function via the anatomical stress it puts on that region of the body. Rest assured, however, that his body will slowly reabsorb the fluid and blood associated with the bleeding over a number of weeks. I would estimate 3 to 6 weeks before the fluid is mostly reabsorbed. I know this is a long time but his function should return to baseline after that period.

One additional question. Was he started on any new medication since the procedure? Can you provide a list of what he takes on a daily basis?

Again thank you for submitting your question. I look forward to hearing back from you and hope this will serve to be an informative and helpful exchange.

Sincerely,

Dr. Galamaga


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2637 Questions

premium_optimized

The User accepted the expert's answer

Share on
Pulmonary ablation,aggressive massage over catheter,hematoma,left testicle bleeding

Hello and thanks for the query.

I understand your concern and in your husband's case I am sure this has created some anxiety.

As far as the hematoma is concerned, this is not uncommon. A large catheter sheath is used in order to allow for the ablation hardware to pass through to the heart and sometimes the clot can become unstable and leak as occurred in your husband's case. This is a large blood vessel so quite a bit of bleeding can occur.

Gravity will generally send the fluid from the hematoma downward and typically this can lead to a significant and uncomfortable degree of swelling in the scrotum. I can understand why this might affect erectile function via the anatomical stress it puts on that region of the body. Rest assured, however, that his body will slowly reabsorb the fluid and blood associated with the bleeding over a number of weeks. I would estimate 3 to 6 weeks before the fluid is mostly reabsorbed. I know this is a long time but his function should return to baseline after that period.

One additional question. Was he started on any new medication since the procedure? Can you provide a list of what he takes on a daily basis?

Again thank you for submitting your question. I look forward to hearing back from you and hope this will serve to be an informative and helpful exchange.

Sincerely,

Dr. Galamaga